Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 59, NWS Columbia, SC

June 22, 2019Lincoln County, Georgia; McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 22, 2019, 2:42 AM EDT for Lincoln County, Georgia; McCormick County, South Carolina. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2019, 2:42 AM EDT (06:42 UTC)
Expired
Jun 22, 2019, 3:30 AM EDT
In force
48 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lincoln County, GA, McCormick County, SC

The radar

The Greer radar (KGSP), 107 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 2:44 AM EDTTSTM WND DMG15 Nnw Lincolnton, GATREES DOWN ON BROAD RIVER SCENIC DRIVE.
Jun 22, 3:22 AM EDTTSTM WND DMG10 Ese Lincolnton, GATREES DOWN ON WHITE OAK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2019-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2019-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2575 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

977 
WUUS52 KCAE 220642
SVRCAE
GAC181-SCC065-220730-
/O.NEW.KCAE.SV.W.0059.190622T0642Z-190622T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
242 AM EDT Sat Jun 22 2019

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Lincoln County in east central Georgia...
  McCormick County in central South Carolina...

* Until 330 AM EDT.

* At 241 AM EDT, severe thunderstorms were located along a line
  extending from 7 miles west of Abbeville to 7 miles north of Elijah
  Clark State Park, moving east at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  McCormick, Lincolnton, Elijah Clark State Park, Mccormick County
  Airport, Hamilton Branch State Park, Parksville, Plum Branch,
  Bordeaux, Modoc, Knox Scout Reservation, Double Branches, Curry
  Hill, Chennault, Modoc Boat Ramp, New Hope, Long Cane Creek Picnic
  Area, Hickory Knob State Resort Park, Gill's Point, Hester's Ferry
  Campground and Mount Carmel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Persons in campgrounds should seek shelter until these storms pass.

&&

LAT...LON 3398 8265 3396 8257 3402 8259 3408 8248
      3406 8245 3406 8233 3397 8230 3402 8225
      3397 8218 3398 8205 3395 8205 3393 8216
      3383 8212 3376 8217 3371 8217 3374 8255
      3383 8260 3386 8257 3386 8261
TIME...MOT...LOC 0641Z 287DEG 27KT 3420 8251 3395 8242 

HAIL...0.75IN
WIND...60MPH
 
$$

JAQ
2 follow-up statements
351 
WWUS52 KCAE 220703
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
303 AM EDT Sat Jun 22 2019

GAC181-SCC065-220730-
/O.CON.KCAE.SV.W.0059.000000T0000Z-190622T0730Z/
Lincoln GA-McCormick SC-
303 AM EDT Sat Jun 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM EDT
FOR LINCOLN AND MCCORMICK COUNTIES...

At 302 AM EDT, severe thunderstorms were located along a line
extending from 9 miles east of Troy to near Lincolnton, moving
southeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
McCormick, Lincolnton, Elijah Clark State Park, Mccormick County
Airport, Hamilton Branch State Park, Parksville, Plum Branch,
Bordeaux, Modoc, Knox Scout Reservation, Double Branches, Curry Hill,
Chennault, Modoc Boat Ramp, New Hope, Long Cane Creek Picnic Area,
Hickory Knob State Resort Park, Gill's Point, Hester's Ferry
Campground and Mount Carmel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Twitter to NWSColumbia or by e-mail at 
NWS.Columbia@noaa.gov.

Excessive cloud to ground lightning is occurring with these storms.
If you can hear thunder, you are close enough to be struck by
lightning.

Persons in campgrounds should seek shelter until these storms pass.

Severe thunderstorms can produce large capsizing waves. If on or near
Lake Strom Thurmond move into dock and take shelter!

&&

LAT...LON 3406 8245 3406 8233 3397 8230 3402 8225
      3397 8218 3398 8205 3395 8205 3393 8216
      3383 8212 3376 8217 3371 8217 3374 8255
      3383 8260 3386 8257 3389 8262 3391 8263
TIME...MOT...LOC 0702Z 316DEG 34KT 3400 8214 3375 8248 

HAIL...0.75IN
WIND...60MPH
 
$$

JAQ
017 
WWUS52 KCAE 220724
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
324 AM EDT Sat Jun 22 2019

GAC181-SCC065-220733-
/O.EXP.KCAE.SV.W.0059.000000T0000Z-190622T0730Z/
Lincoln GA-McCormick SC-
324 AM EDT Sat Jun 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN AND MCCORMICK COUNTIES
WILL EXPIRE AT 330 AM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.

LAT...LON 3406 8245 3406 8233 3397 8230 3402 8225
      3397 8218 3398 8205 3395 8205 3393 8216
      3383 8212 3376 8217 3371 8217 3374 8255
      3383 8260 3386 8257 3389 8262 3391 8263
TIME...MOT...LOC 0723Z 287DEG 27KT 3396 8197 3371 8231 

$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:14 AM EDT, 28 minutes earlier.

Area forecast discussion, Jun 22, 2:14 AM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
214 AM EDT Sat Jun 22 2019

.SYNOPSIS...
A frontal boundary will remain in the forecast area through
tonight bringing a possibility of potentially severe
thunderstorms. The front will become diffuse under upper
ridging early next week and this pattern supports mainly
scattered afternoon thunderstorms and above normal temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
The main concern is a possibility of thunderstorms with damaging
wind and hail.

A mesoscale convective system in the northwest flow will track
through the forecast area during the early morning hours. There
has been a satellite trend of somewhat warming cloud tops and
diminishing lightning but there is a concern strong wind gusts
may still occur in the forecast area. An instability gradient
exists across the forecast area from northeast to southwest with
the greatest instability in the southwest early this morning.
Surface-based LI values were near -6 in the CSRA. This
instability plus the analysis showing h85 moisture advection
and h5 cold advection indicates the storms may maintain some
intensity despite nocturnal cooling and the dryness in the water
vapor imagery. The main concern is strong wind gusts because of
moderate instability and the dry mid-level air aiding
downdrafts. Upstream reports have generally indicated gusts of
40 to 50 mph with this system.

Recovery of moisture and instability will likely occur behind
this morning's mesoscale convective system later today. There
should be continued low-level convergence into a lingering
boundary. The models depict a mid-level shortwave troughing
sinking southeastward into the area this afternoon and lingering
tonight. The NAM and GFS indicate extreme instability with
surface-based LI values -8 to -12. The greatest instability was
depicted in the south section. Forecast soundings indicate a
low- to mid-level cap breaking with heating this afternoon. The
instability indicates some of the thunderstorms will have
damaging wind and hail. The shear will be mainly uni-directional
so the threat will be mainly straight-line wind although if the
extreme instability does develop then a tornado is possible.
The high-resolution models have a high spread with the timing of
most intense convection. We leaned toward the ARW with the
timing because this model has had a somewhat better handle with
convection early this morning. Precipitable water is forecast to
peak around 2 inches. Heavy downpours may occur but with the
northwest flow and storm movement there may be a diminished
flood threat.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Upper level ridge extending from the upper Gulf Coast into the Ohio
Valley will gradually shift east through Sunday and Sunday night.
Meanwhile at the surface, a rather diffuse front will linger over
the area. A series of upper disturbances and potentially rounds of
convection could continue to track across the area within the
northwest flow aloft along the periphery of the ridge. The greatest
potential for showers and thunderstorms will come in the mid-
afternoon through early evening time frame. Will maintain chance
PoPs across the area. With at least moderate instability in place
and dry air aloft, there is the potential for some strong if not
isolated severe thunderstorms. High temperatures have been adjusted
downward another degree or so into the upper 80s and lower 90s based
on latest model trends, which seem reasonable given the expected
cloud cover and potential for showers. Lows Sunday night will be in
the lower 70s.

The upper ridge axis shifts east over the region on Monday as the
low level flow shifts southerly in advance of an approaching cold
front. Increased subsidence over the area should limit the coverage
of any convection during the day, but still some isolated showers
and thunderstorms are possible with sufficient daytime heating and
moisture. The ridge axis shifts east of the area Monday night,
allowing a cold front to shift southeast into the area. The front
could provide a focus for isolated convection Monday night, but the
potential for severe weather appears low given limited instability.
Monday still looks to be the warmest day of the week given strong
subsidence and compressional heating ahead of the front, with highs
in the mid to upper 80s. Mild temperatures are expected Monday
night, with lows in the lower to mid 70s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Upper ridging will become established over the western Atlantic
during the Long Term period, resulting in a more typical summertime
pattern. Generally expect isolated to scattered convection each
day, with increasing coverage possible toward the end of the
week as Atlantic moisture advects into the region. There is even
some model support for nocturnal convection so will maintain at
least some rain chances during the nighttime periods.
Temperatures appear to be near to slightly above normal through
the period.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
There will be restrictions at times in thunderstorms during the
24-hour TAF period. Severe wind gusts and hail are possible.

Outside of scattered to numerous thunderstorms expect mainly VFR
conditions as indicated by the NAM MOS and GFS MOS and LAMP.
The GFS LAMP suggested general wind gusts around 18 knots this
afternoon.

Expect restrictions associated with a mesoscale convective
systems tracking southeastward and through the area early
this morning. There has been a satellite trend of somewhat
warming cloud tops and diminishing lightning but there is a
concern strong wind gusts may still occur in the forecast area.
An instability gradient exists across the forecast area from
northeast to southwest with the greatest instability in the
southwest early this morning. Surface-based LI values were near
-6 in the CSRA. This instability plus the analysis showing h85
 moisture advection and h5 cold advection indicates the storms
 may maintain some intensity despite nocturnal cooling and the
 dryness in the water vapor imagery. The main concern is strong
 wind gusts because of moderate instability and the dry mid-
 level air aiding downdrafts.

Recovery of moisture and instability will likely occur behind
this morning's mesoscale convective system later today. There
should be continued low-level convergence into a lingering
boundary. The models depict a mid-level shortwave troughing
sinking southeastward into the area this afternoon and lingering
tonight. The NAM and GFS indicate extreme instability with
surface-based LI values -8 to -12. The greatest instability was
depicted in the south section. Forecast soundings indicate a
low- to mid-level cap breaking with heating this afternoon. The
instability indicates some of the thunderstorms will have
damaging wind and hail. The shear will be mainly uni-
directional so the threat will be mainly straight-line wind
although if the extreme instability does develop then a tornado
is possible. The high-resolution models have a high spread with
the timing of most intense convection. There was too much
uncertainty with the timing to include thunderstorms in the
terminal forecasts later in the forecast period.

.EXTENDED AVIATION OUTLOOK...Scattered mainly afternoon and
evening thunderstorms and associated restrictions will occur during
the period. A few locations may have early morning stratus and
fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 21, 10:30 PM EDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1030 PM EDT Fri Jun 21 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
230230-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
1030 PM EDT Fri Jun 21 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Thunderstorms are possible during the early morning and sunrise hours
mainly in the western Midlands and northern Central Savannah River
Area. Strong and gusty winds are possible however the potential for
severe thunderstorms is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is the potential for severe thunderstorms during the afternoon
and early evening on Saturday. The primary hazard will be damaging
straight-line winds, but large hail could also occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 22, 2:26 AM EDT, 16 minutes before
Special Weather Statement
National Weather Service Columbia SC
226 AM EDT Sat Jun 22 2019

SCZ018-220645-
McCormick SC-
226 AM EDT Sat Jun 22 2019

...Strong Thunderstorms Will Impact Portions of McCormick County
Until 245 AM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 226 AM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Iva to near
Bobby Brown State Park, moving east at 50 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
McCormick, Mccormick County Airport, Willington, Mount Carmel Park,
Bordeaux, Mount Carmel, Baker Creek State Park, Leroy's Ferry
Recreation Area and Long Cane Creek Picnic Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

Persons in campgrounds should seek shelter until these storms pass.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

LAT...LON 3407 8253 3408 8248 3406 8245 3406 8233
      3397 8230 3402 8225 3398 8220 3399 8214
      3394 8212 3393 8216 3388 8216 3386 8214
      3390 8248 3394 8251 3395 8256 3402 8259
TIME...MOT...LOC 0626Z 275DEG 43KT 3433 8270 3398 8252

JAQ

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 4:05 AM EDTSevere Thunderstorm WarningCAERichmond55 min
Jun 22, 4:26 AM EDTSevere Thunderstorm WarningCAEBurke34 min
Jun 22, 3:39 PM EDTSevere Thunderstorm WarningCAEBurke, Columbia, McDuffie, Richmond51 min
Jun 22, 4:04 PM EDTSpecial Weather StatementCAEColumbia, Lincoln41 min
Jun 22, 4:23 PM EDTSevere Thunderstorm WarningCAEBurke, Columbia, McDuffie, Richmond52 min
Jun 22, 4:34 PM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie, Richmond41 min
Jun 22, 5:15 PM EDTSevere Thunderstorm WarningCAEBurke, Columbia, Lincoln, McDuffie, Richmond45 min
Jun 22, 2:26 AM EDTSpecial Weather StatementCAEMcCormick19 min
Jun 22, 3:14 AM EDTSevere Thunderstorm WarningCAEEdgefield, Newberry, Saluda61 min
Jun 22, 3:44 AM EDTSevere Thunderstorm WarningCAEAiken, Fairfield, Lexington61 min
Jun 22, 3:58 AM EDTSevere Thunderstorm WarningCAECalhoun, Fairfield, Kershaw, Lancaster, Richland62 min
Jun 22, 4:22 AM EDTSevere Thunderstorm WarningCAECalhoun, Chesterfield, Clarendon, Kershaw, Lancaster, Lee and 1 more53 min
Jun 22, 4:37 AM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Clarendon, Orangeburg53 min
Jun 22, 5:13 AM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Sumter32 min
Jun 22, 4:07 PM EDTSpecial Weather StatementCAELancaster23 min
Jun 22, 4:23 PM EDTSpecial Weather StatementCAEFairfield, Lancaster52 min
Jun 22, 4:32 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Newberry43 min
Jun 22, 5:22 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lexington, Richland38 min
Jun 22, 5:25 PM EDTSevere Thunderstorm WarningCAEChesterfield35 min
Jun 22, 5:48 PM EDTSevere Thunderstorm WarningCAECalhoun, Kershaw, Lee, Richland, Sumter42 min
Jun 22, 6:15 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter60 min
Jun 22, 6:31 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Richland, Sumter44 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.